[Skip to Navigation]
Article
October 1952

FATAL CONVULSIVE SEIZURES ASSOCIATED WITH CORTISONE THERAPY: Report of a Case

Author Affiliations

MEDICAL CORPS, UNITED STATES ARMY
From the Pediatric and Pathology Services, Brooke Army Hospital, Brooke Army Medical Center, Fort Sam Houston, Texas.

AMA Am J Dis Child. 1952;84(4):416-420. doi:10.1001/archpedi.1952.02050040024002
Abstract

STATUS epilepticus coincident with the use of either corticotropin (pituitary adrenocorticotropic hormone, ACTH) or cortisone has been reported.1 The fatal case herein recorded, complete with postmortem examination, does not establish the cause of such untoward reactions to therapy, but it does not support the etiologic theories so far offered.

REPORT OF CASE  A 5-year-old white boy was admitted to Brooke Army Hospital for the fourth time because of rheumatoid arthritis. Details of his previous history, including the results of therapy with cortisone, have been reported elsewhere.2The patient was given 300 mg. of cortisone acetate intramuscularly the first day, 200 mg. the second day, and 100 mg. daily thereafter. On the sixth day of therapy the blood pressure rose to 140/100 (Fig. 1). Because hypertension persisted, the dose of cortisone was reduced to 50 mg. daily on the ninth day. Blood pressure values as low as 120/70 were

×